Kent health experts are urging users of illicit recreational drugs to be vigilant following a number of hospital admissions in Thanet and Canterbury, one of which resulted in the death of a man in his 20s
Kent Police, health providers and Kent County Council’s Public Health team are investigating a number of incidents after East Kent Hospitals University NHS Foundation Trust treated 11 patients in the past two weeks. Clinicians are concerned with the seriousness of the symptoms that patients have presented with as these are life-threatening and have included agitation, delirium and loss of consciousness.
Early toxicology reports suggest some of the patients had taken Novel Psychoactive Substances (specifically one mimicking cannabis).
Kent Police officers were called to a property in Station Road, Westgate-on-Sea, just after 2am on Monday 22 January where several people had fallen ill. Paramedics from the South East Coast Ambulance Service (SECAMB) were called and the group were taken to hospital.
Officers were also called on the same day to Margate Road in Margate at 8.07am to a report of a man causing a disturbance on a bus. And at around 4pm on Tuesday 23 January to concern for a man at a property near to Station Road. Both men were taken to hospital for treatment.
Warning of similar reports
Kent Police was informed by SECAMB of further, similar reports. In total nine people were taken to hospital, one of whom remains in a serious condition. Detectives believe this was an isolated incident as all had been together at the property in Station Road on Monday 22 January.
A Birchington dad who says he was one of the group rushed to hospital suffering seizures after taking what he thought was MDMA is warning others to steer clear of the drug.
Charlie, who asked we did not identify him further, says he believes a batch of cystallised Spice is being sold as MDMA and says the effects of the drug can be lethal.
Charlie says is warning people not to take the drug, which he thinks may have been a crystallised form of Spice.
He said: “I definitely won’t be doing it again. I think it was Spice, there was some made in Manchester and about 10 people were taken to hospital and some are in intensive care. I think it is the same stuff, it looks exactly the same as MDMA, like brown sugar, and even smells the same but I have never taken anything that messes with you like that did.
“I think there is quite a lot of it in Thanet and people need to know before someone else drops from it.”
In Manchester 4 people ended up in intensive care after taking the substance. Greater Manchester police said it was the first time officers had seen crystallised spice and said it was potent and unrefined with ‘life-threatening’ side effects. Officers said it was being mistaken for MDMA.
A 33-year-old man from Birchington was arrested on Friday 26 January on suspicion of poisoning and supplying a controlled drug. He was subsequently released pending further enquiries.
In a separate incident Kent Police was made aware of two men that were taken to hospital during the early hours of Sunday 28 January after falling ill in Canterbury. One of the men, from Birmingham and aged in his 20s, has since died.
Detectives are not directly linking these incidents but are investigating the circumstances around the drugs supplied in these areas. They are also working with partner agencies, including Public Health Kent, who are warning people of the dangers.
Officers from Kent Police will be out in the community raising awareness of the reports and ensuring those who are likely to come into contact with drugs are aware of the risks and know how to seek advice and information from the relevant agencies.
Anyone with information regarding these incidents is asked to contact Kent Police as soon as possible on 101 or call Kent Crimestoppers anonymously on 0800 555 111.